Statins are cholesterol-lowering medications that can help reduce a person’s risk of heart attack and stroke. A side effect of statins that some people report is myopathy, a group of disorders that cause muscle pain and weakness.
Most people tolerate statins well, and the medication is a highly effective treatment for lowering cholesterol. However, some people experience side effects that can affect the muscles.
This article looks at what statin-induced myopathy is and the symptoms, causes, and risk factors for the condition. It also looks at treatment for statin-induced myopathy and lifestyle habits that may help reduce symptoms.
Some people experience myopathy as a side effect of taking statins.
Myopathy is not a single condition but a group of disorders affecting the skeletal muscle structure. They
Statin-induced myopathy is one of the most common reasons people discontinue statins. However, it is difficult to determine the prevalence of statin-induced myopathy, as statistics vary widely. For example:
- a 2021 study found muscle-related symptoms from statins in
- research from 2018 cites earlier studies that found muscle-related complaints in
1%of participants or fewer and others that found them in 10–69%of people
- a 2022 study suggests an overall incidence of statin-induced myopathy of
Symptoms of statin-induced myopathy may include:
Scientists do not fully understand how statins may cause myopathy.
One 2019 animal study suggests statins may disrupt calcium release from muscles, which usually occurs with muscle stimulation. However, the study did not find that muscle stimulation affected movement ability. Further research in humans is necessary before experts can be sure this is the underlying cause of myopathy.
Statins may also decrease a fatty acid from cholesterol called mevalonic acid. This may reduce energy in the muscle, potentially resulting in injury.
In rare cases, statins may trigger an autoimmune response against the enzymes that statins target. This could lead to the development of a disorder called anti-HMG-CoA reductase necrotizing autoimmune myositis, which causes severe muscle cell death and requires immediate treatment.
Learn more about how statins cause muscle pain.
Risk factors for statin-induced myopathy
- being of advanced age
- having a low body mass index (BMI)
- taking medications that interact with statins, such as calcium channel blockers and cyclosporine
- taking certain types of statin, such as simvastatin in 40-milligram doses
- taking higher doses
- misusing alcohol
- having any of the following conditions:
A person may be able to recover from statin-induced myopathy if they stop taking statins. However, a person should not discontinue their medication without consulting a doctor. Statins are an effective treatment for high cholesterol and help prevent severe health conditions.
Although myopathy symptoms typically subside once a person discontinues statins, some symptoms may become permanent. However, this is rare.
People who experience myopathy after taking statins need to contact a doctor.
A doctor will likely want to rule out rhabdomyolysis by ordering blood tests. If tests reveal rhabdomyolysis,
Doctors may also perform other tests or examinations to rule out other potential causes of myopathy, such as hypothyroidism.
A doctor may suggest a person discontinue taking statins for a period. If the symptoms reduce during the break from the drug and resume once a person retakes them, this indicates the statin is causing the myopathy. Myopathy can also have other causes.
Various lifestyle habits
Statins are a type of medication effective at lowering cholesterol. This helps reduce the risk of heart attack and stroke. Although many people tolerate statins well, some people who take them experience side effects.
Myopathy is a possible side effect of statins. This is a group of disorders that affect the skeletal muscle structure and can cause muscle weakness and pain. Myopathy may have links to complications in some cases.
A doctor can help determine if statins are the cause of myopathy and rule out severe conditions such as rhabdomyolysis. It is important that people who experience myopathy symptoms or other side effects do not discontinue statin use without consulting their doctor.